MAUDE Adverse Event Report: COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number G24137
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Brand name: cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray.(b)(6).Occupation: materials management.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the wire guide of a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter was noted to be kinked after a difficult removal from the patient.The patient coded upon removal but survived with no "known trauma".An anesthesiologist was placing a central line in a patient in the intensive care unit (icu).She inserted the catheter and then attempted to remove the wire guide but found "it would not come out".After multiple removal attempts, she had to "remove the entire line and when she did the patient coded".It is unknown at this time what actions were taken to treat the patient, but the patient did survive the code.It was reported there was no "known trauma caused by the wire".Upon inspection of the removed wire, the wire was noted to be bent.Additional information regarding patient and event details has been requested but is not available at this time.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Additional information: section c.Investigation - evaluation: it was reported that a wire guide from a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray (c-utlmy-701j-abrm-custom-0019) from lot 10289515 kinked and could not be removed from the catheter.Specifically, the physician advanced the catheter and then could not withdraw the wire guide.Cook became aware of this event on 27may2020 upon being notified by franklin med ctr.The patient reportedly coded as a result of this incident.The patient survived the code and the physician does not believe any trauma was caused by the wire.A review of the complaint history, device history record (dhr), instructions for use (ifu), and quality control, as well as a visual inspection and dimensional verification of the returned device, were conducted during the investigation.One used 7fr triple lumen cvc with a wire guide lodged within the red lumen was returned to cook for evaluation.Upon visual inspection, what appears to be a kink was noted at the end of the wire guide.Dried biological matter was seen throughout the device.The wire was initially stuck but with a bit of manipulation, it was able to be freed.The coils were observed to be offset near the distal weld.The outer diameter was measured to be within tolerance.Based on this, cook has concluded the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls are in place to detect this failure mode prior to release.A review of the design history file (dhf) showed that this of this device are acceptable when weighed against the benefits.A review of the dhrs for the reported complaint device lot (10289515) and the related catheter and wire guide sub-assembly lots revealed no recorded non-conformances.A database search found no other events associated with the reported complaint device lot.As there are no non-conformances or other events from this lot, there is no evidence that nonconforming product exists either in house or in the field.Cook also reviewed product labeling.Instructions for use (ifu) document c-t_ctulmabrm_rev7 [cook spectrum and spectrum glide central venous catheters] is packaged with this device.The product ifu states the following in consideration of the reported failure mode: ¿precautions: these products are intended for use by physicians trained and experienced in the placement of central venous catheters using percutaneous entry (seldinger) technique.Standard seldinger technique for placement of percutaneous vascular access sheaths, catheters, and wire guides should be employed during the placement of a central venous catheter.Instructions for use: 4¿.If resistance is encountered during wire guide insertion, do not force wire guide.Withdrawal of wire guide through needle should be avoided; breakage may result.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned product, and the results of the investigation, a definitive root cause for this event was traced to component failure.Based on examination of the returned device, the offset coil catching on the distal tip of the catheter caused the inability to withdraw the wire.A manufacturing cause of failure is not suspected.It is possible that the wire guide sustained damage upon insertion through the tissue or needle, causing the coils to become offset.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK SPECTRUM
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10201483
Report Number1820334-2020-01205
Device Sequence Number1045379
Product Code FOZ
UDI-Device Identifier00827002241374
UDI-Public(01)00827002241374(17)211001(10)10289515
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Model NumberG24137
Device Catalogue NumberC-UTLMY-701J-ABRM-CUSTOM-0019
Device Lot Number10289515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2020
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer07/31/2020
Initial Report FDA Received Date06/26/2020
Supplement Report FDA Received Date08/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;